Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 33, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at Apr 19, 2020, 5:35 PM CDT for East Feliciana Parish, Saint Helena Parish, Louisiana; Amite County, Mississippi. It was in force for 70 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2020, 5:35 PM CDT (22:35 UTC)
- Expired
- Apr 19, 2020, 6:45 PM CDT
- In force
- 70 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties East Feliciana Parish, LA, Saint Helena Parish, LA, Amite County, MS
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 2:39 PM CDT | Tornado Watch | SPC | 9 hr |
| Apr 19, 11:45 AM CDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 10.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2918 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 469 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 3.6
- Supercell composite
- 17.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 5:30 PM CDT, 5 minutes earlier.
Area forecast discussion, Apr 19, 5:30 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
530 PM CDT Sun Apr 19 2020
.DISCUSSION...
Tornado watch in affect for areas along and west of the I-55
corridor though 10 PM tonight. A sharp positively tilted shortwave
trough and an associated cold front will swing through the area
during the overnight hours tonight. Showers and thunderstorms
will develop and move through the forecast area as a result with
severe storms possible...bringing the threat of large
hail...damaging winds and isolated tornadoes. Damaging straight
line winds and large hail appear to be the primary threat with WBZ
at 12.4k and Freezing level at 13.6K. An 850 MB 50kt SW jet with
925 MB winds expected to increase to the 40 to 50 Knot range later
this evening bringing the potential for strong straight line
winds being brought down to the surface from stronger
thunderstorms. Very little in the way of directional shear with
moderate speed shear in the lower levels. MLCAPE values as high as
3000 J/KG in northern zones. 0 to 3km helicity values ranging on
the lower end south of the lake with values as high as 318 m/s
over SW Mississippi. It appears the onset of the severe weather
event will be individual strong cells to potentially even a few
supercells through the evening hours with a trending QLCS
developing and moving through late evening through around midnight
tonight. High pressure will build in on Monday and Tuesday
bringing dry and seasonal temperatures through midweek. An upper
level trough will pass well to our north through the Ohio and
Tennessee valleys on Tuesday bringing a weak dry cold front
through the area on Tuesday. Next big weather system arrives
Wednesday evening and Wednesday night as another shortwave moves
in from East Texas. There is the potential for another severe
weather event with this system as track and setup could be
similar to today's event especially using the EURO solution.
Pattern remains active with a break late Thursday into Friday. The
next major system will approach the forecast zones by the
upcoming weekend bringing another chance of showers and storms
Friday night and Saturday.
&&
AVIATION...
Moderate southerly flow to feed into developing storms entering
the area from the west and northwest later this afternoon. This
will maintain scattered to broken MVFR decks for much of the day.
Most vulnerable terminal still appears to be KMCB though other
locations farther south should still see some period of TSRA
prior to 00Z. Strong low level jet and wind bore features in the
coastal waters will likely produce low level wind shear at KGPT
and KASD, possibly KHUM just ahead of frontal passage between
03Z and 09Z tonight.
&&
MARINE...
Small Craft Advisories are in effect for all marine zones for
through 7 AM Monday. Extended the SCA until 10 AM Monday for the
coastal waters. Wind shift takes place with cold frontal passage
late tonight for mostly WNW flow that veers over time to easterly
by Tuesday morning then SE Tuesday evening. SCA conditions are
likely to arise once again Wednesday in advance of developing
strong storm system in the Plains States that tightens the
pressure gradient over the gulf coast region.
&&
.DECISION SUPPORT...
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 61 78 58 81 / 70 0 0 0
BTR 61 80 58 83 / 60 0 0 0
ASD 63 82 59 83 / 80 0 0 0
MSY 66 80 64 82 / 80 0 0 0
GPT 64 80 62 80 / 80 0 0 0
PQL 63 82 58 84 / 70 0 0 0
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Wind Advisory until 11 PM CDT this evening for LAZ034>037-039-
040-046>050-056>072.
GM...Small Craft Advisory until 10 AM CDT Monday for GMZ532-536-538-
550-552-555-557-570-572-575-577.
Small Craft Advisory until 7 AM CDT Monday for GMZ530-534.
MS...Wind Advisory until 11 PM CDT this evening for MSZ068>071-077-
080>082.
GM...Small Craft Advisory until 10 AM CDT Monday for GMZ536-538-550-
552-555-557-570-572-575-577.
Small Craft Advisory until 7 AM CDT Monday for GMZ534.
&&In the hours before
Local storm report, Apr 19, 1:49 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
149 PM CDT SUN APR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM HIGH SUST WINDS 44 SSE GRAND ISLE 28.64N 89.79W
04/19/2020 M67.00 MPH GMZ572 XX AWOS
STATION KMDJ - MISSISSIPPI CANYON 311A MEASURED SUSTAINED
WINDS 38 TO 47 KNOTS WITH GUSTS 40 TO 58 KNOTS BETWEEN
1035 AM AND 1235 PM, DUE TO APPARENT CONVECTIVELY INDUCED
WIND BORE. EVENT TIME IS THE PEAK WIND DURING THE PERIOD.
&&
24/RRLocal storm report, Apr 19, 2:19 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
219 PM CDT SUN APR 19 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0155 PM HIGH SUST WINDS 30 E VENICE 29.30N 88.85W
04/19/2020 M47.00 MPH GMZ555 LA AWOS
KMIS - MAIN PASS 140B MEASURED SW 47G56 MPH OR 41G49 KT
FROM APPARENT WIND BORE MOVING ACROSS THE COASTAL WATERS.
0155 PM HIGH SUST WINDS 56 E VENICE 29.25N 88.43W
04/19/2020 M43.00 MPH GMZ577 XX AWOS
STATION KVKY - PLATFORM MAIN PASS 289C MEASURED 43G41 MPH
OR 37G44KT FROM APPARENT WIND BORE MOVING ACROSS THE
COASTAL WATERS.
&&
24/RRSpecial weather statement, Apr 19, 4:49 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service New Orleans LA
449 PM CDT Sun Apr 19 2020
LAZ034-035-192245-
Pointe Coupee-West Feliciana-
449 PM CDT Sun Apr 19 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST FELICIANA AND POINTE COUPEE
PARISHES...
At 448 PM CDT, a strong thunderstorm was located near Melville,
moving northeast at 55 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
New Roads, St. Francisville, Livonia, Fordoche, Morganza, Wakefield,
Lettsworth, Batchelor and Lottie.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3087 9180 3097 9181 3101 9177 3101 9166
3097 9166 3100 9164 3100 9130 3065 9131
3051 9173 3056 9176 3061 9176 3071 9173
3078 9176 3082 9181 3084 9180 3086 9182
TIME...MOT...LOC 2148Z 232DEG 46KT 3062 9179Special weather statement, Apr 19, 5:07 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service New Orleans LA
507 PM CDT Sun Apr 19 2020
MSZ068-192245-
Wilkinson-
507 PM CDT Sun Apr 19 2020
...A STRONG THUNDERSTORM WILL AFFECT WILKINSON COUNTY...
At 507 PM CDT, a strong thunderstorm was located near Fort Adams, or
20 miles east of Simmesport, moving northeast at 60 mph.
Winds in excess of 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Centreville, Woodville, Fort Adams, Dolorosa and Crosby.
LAT...LON 3135 9121 3134 9115 3132 9112 3132 9110
3128 9106 3100 9106 3100 9164 3104 9156
3107 9157 3111 9162 3121 9159 3124 9154
3122 9153 3123 9149 3127 9148 3136 9130
3137 9122
TIME...MOT...LOC 2207Z 237DEG 51KT 3108 9149The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 7:10 PM CDT | Special Weather Statement | LIX | Tangipahoa, Washington | 50 min |
| Apr 18, 7:46 PM CDT | Special Weather Statement | LIX | West Feliciana | 59 min |
| Apr 18, 7:48 PM CDT | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 57 min |
| Apr 18, 7:50 PM CDT | Special Weather Statement | LIX | Saint Helena | 55 min |
| Apr 18, 8:33 PM CDT | Severe Thunderstorm Warning | LIX | Assumption, Lafourche, Saint James, Saint John the Baptist | 57 min |
| Apr 18, 9:29 PM CDT | Special Weather Statement | LIX | Orleans | 61 min |
| Apr 18, 9:32 PM CDT | Special Weather Statement | LIX | Saint Charles | 13 min |
| Apr 18, 9:35 PM CDT | Severe Thunderstorm Warning | LIX | Jefferson, Orleans, Saint Bernard, Saint Charles | 26 min |
| Apr 18, 9:56 PM CDT | Special Weather Statement | LIX | Assumption | 49 min |
| Apr 18, 10:28 PM CDT | Special Weather Statement | LIX | Saint James | 62 min |
| Apr 19, 4:13 AM CDT | Wind Advisory | LIX | Assumption, East Baton Rouge, East Feliciana, Iberville, Pointe Coupee, Saint Bernard and 7 more | 19 hr |
| Apr 19, 4:30 AM CDT | Small Craft Advisory | LIX | 7 hr | |
| Apr 19, 10:51 AM CDT | Special Marine Warning | LIX | 31 min | |
| Apr 19, 11:08 AM CDT | Small Craft Advisory | LIX | 19 hr | |
| Apr 19, 11:08 AM CDT | Storm Warning | LIX | 3 hr | |
| Apr 19, 2:10 PM CDT | Special Marine Warning | LIX | 95 min | |
| Apr 19, 4:49 PM CDT | Special Weather Statement | LIX | Pointe Coupee, West Feliciana | 56 min |
| Apr 19, 4:54 PM CDT | Severe Thunderstorm Warning | LIX | Pointe Coupee, West Feliciana | 50 min |
| Apr 19, 6:01 PM CDT | Tornado Warning | LIX | East Feliciana, Saint Helena, Tangipahoa | 59 min |
| Apr 19, 6:39 PM CDT | Tornado Warning | LIX | Washington | 38 min |
| Apr 19, 5:07 PM CDT | Special Weather Statement | LIX | Wilkinson | 38 min |
| Apr 19, 5:11 PM CDT | Severe Thunderstorm Warning | LIX | Wilkinson | 49 min |
| Apr 19, 5:41 PM CDT | Severe Thunderstorm Warning | LIX | Amite | 49 min |
Nearby
Severe Thunderstorm Warnings in Louisiana, 2020Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.